Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS Austin/San Antonio, TX

April 12, 2009Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 12, 2009, 3:58 AM CDT for Edwards County, Real County, Texas. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2009, 3:58 AM CDT (08:58 UTC)
Expired
Apr 12, 2009, 4:24 AM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:00 AM CDTHAIL 0.889 Wsw Rocksprings, TXAVERAGE SIZE PEA...DURATION 5 MIN
Apr 12, 4:13 AM CDTHAIL 0.25Rocksprings, TX
Apr 12, 4:15 AM CDTHAIL 0.889 Wsw Rocksprings, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 12:39 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 120858
SVREWX
TXC137-385-121000-
/O.NEW.KEWX.SV.W.0034.090412T0858Z-090412T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
358 AM CDT SUN APR 12 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDWARDS COUNTY...
  NORTHERN REAL COUNTY...

* UNTIL 500 AM CDT.

* AT 358 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 9 MILES SOUTHWEST OF ROCKSPRINGS...AND MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DEVILS SINKHOLE STATE NATURAL
  AREA AND PRADE RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045
TIME...MOT...LOC 0859Z 252DEG 32KT 2993 10031

$$
2 follow-up statements
000 
WWUS54 KEWX 120912
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT SUN APR 12 2009

TXC137-385-121000-
/O.CON.KEWX.SV.W.0034.000000T0000Z-090412T1000Z/
EDWARDS TX-REAL TX-
412 AM CDT SUN APR 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN REAL AND CENTRAL EDWARDS COUNTIES...

AT 412 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR ROCKSPRINGS...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DEVILS SINKHOLE STATE
NATURAL AREA AND PRADE RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045
TIME...MOT...LOC 0912Z 252DEG 32KT 2996 10018

$$
000 
WWUS54 KEWX 120924
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 AM CDT SUN APR 12 2009

TXC137-385-120934-
/O.CAN.KEWX.SV.W.0034.000000T0000Z-090412T1000Z/
EDWARDS TX-REAL TX-
424 AM CDT SUN APR 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REAL AND CENTRAL
EDWARDS COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. HOWEVER...PEA 
SIZE HAIL WAS REPORTED IN ROCKSPRINGS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045
TIME...MOT...LOC 0924Z 252DEG 32KT 2999 10006

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:40 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 12, 3:40 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 AM CDT SUN APR 12 2009

.DISCUSSION...
THE TAIL-END OF AN MCS WILL SKIRT EASTWARD ACROSS SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY THIS MORNING. THIS SYSTEM WILL BRING PREDOMINANTLY
BENEFICIAL RAINS AS THE BULK OF THE ENERGY WILL REMAIN TO OUR NORTH.
HOWEVER...SOME OF THE STORMS WILL GENERATE SMALL HAIL AND CANNOT RULE
OUT THE CHANCE FOR ISOLATED SEVERE. HAVE KEPT IN MENTION FOR SEVERE
ACROSS THE WESTERN HALF OF THE CWA OVERNIGHT. THE THREAT WILL THEN
SHIFT TO MAINLY ALONG AND NORTHEAST OF A LINE FROM FREDERICKSBURG TO
SAN ANTONIO TO KARNES CITY BY SUNRISE. CHANCES FOR RAIN WILL END RAPIDLY
FROM WEST TO EAST THROUGH THE MORNING WITH MOST OF THE STORMS EAST
OF I-35 BEFORE NOON AND THEN NEARLY ALL OF THE ACTIVITY SHIFTING TO
EAST TEXAS BY MID/LATE AFTERNOON.

AS THE UPPER LOW CONTINUES TO PROGRESS EASTWARD...VERY DRY AND GUSTY
WEST TO NORTHWEST WINDS WILL FILTER INTO SOUTH CENTRAL TEXAS THROUGHOUT
THE AFTERNOON. GUSTS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET WITH
WINDS GRADUALLY DECREASING OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL
ENABLE GOOD RADIATIONAL COOLING WITH TEMPERATURES DROPPING INTO THE
MID-40S TO NEAR 50 BY SUNRISE MONDAY. DRY SFC RIDGING WILL KEEP MILD
NIGHTS AND WARM SUNNY AFTERNOONS IN THE PICTURE THROUGH TUESDAY. SURFACE
WINDS WILL SHIFT BACK TO THE SOUTHEAST ON TUESDAY ENABLING A RETURN
OF LOW LEVEL MOISTURE OVERNIGHT. MOISTURE WILL CONTINUE TO BUILD THROUGH
THE MIDDLE OF THE WEEK AHEAD OF THE NEXT STORM SYSTEM. MID-RANGE MODELS
ARE COMING INTO BETTER AGREEMENT THAT A MID/UPPER LEVEL LOW WILL SLIDE
OUT OF THE PACIFIC NORTHWEST EARLY THIS WEEK THEN DROP INTO THE FOUR
CORNERS REGION MID-WEEK. WHILE TIMING AND LOCATION OF THE SYSTEM ARE
STILL SKETCHY AT THIS POINT...RAIN CHANCES WILL RE-ENTER THE PICTURE
ACROSS SOUTH CENTRAL TEXAS BY THURSDAY AND CONTINUE INTO THE FIRST
PART OF THE WEEKEND.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL REACH CRITICAL LEVELS BEHIND A COLD FRONT
THIS AFTERNOON. RH VALUES ARE EXPECTED TO DROP INTO THE LOWER 20S
TO UPPER TEENS ACROSS THE SOUTHERN PLAINS AND HILL COUNTRY BY NOON
WITH THE DRIER AIR CONTINUING TO SPREAD EAST ACROSS MUCH OF THE
REGION BY MID-AFTERNOON. 20-FT WINDS WILL REACH CRITICAL LEVELS BY
THE EARLY AFTERNOON. WETTING RAINS ARE EXPECTED THIS MORNING
ACROSS MUCH OF THE REGION AND MAY BE ENOUGH TO DIMINISH THE NEED
FOR A RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  50  79  51  82 /  70  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  80  44  82  44  79 /  70  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     84  46  83  49  83 /  50  -    0   0   0
BURNET MUNI AIRPORT            81  48  75  49  77 /  50  -    0   0   0
DEL RIO INTL AIRPORT           85  50  86  55  85 /  -    0   0   0   0
GEORGETOWN MUNI AIRPORT        79  48  76  48  78 /  80  -    0   0   0
HONDO MUNI AIRPORT             83  45  85  48  83 /  30   0   0   0   0
SAN MARCOS MUNI AIRPORT        81  48  83  50  82 /  60  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   82  45  78  50  79 /  80  -   -    0   0
SAN ANTONIO INTL AIRPORT       83  48  82  51  82 /  40  -    0   0   0
STINSON MUNI AIRPORT           84  49  85  52  83 /  40  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/04
Hazardous weather outlook, Apr 11, 5:41 AM CDT, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT APR 11 2009

TXZ171>173-183>194-202>209-217>225-228-121045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
541 AM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL APPROACH THE
AREA TONIGHT. THIS WILL GENERATE CHANCES OF THUNDERSTORMS MAINLY
ACROSS THE RIO GRANDE PLAINS INTO THE HILL COUNTRY THIS EVENING.
THE CHANCES WILL SPREAD EAST ACROSS THE REMAINDER OF SOUTH CENTRAL
TEXAS OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH
AN ISOLATED TORNADO IS POSSIBLE.

.DAY TWO...SUNDAY...

A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS
TEXAS ON SUNDAY. THERE ARE CHANCES OF THUNDERSTORMS ACROSS ALL BUT
THE WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY SUNDAY MORNING. THE
CHANCES WILL END FROM WEST TO EAST LATER SUNDAY MORNING INTO THE
AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM AND COLD FRONT...NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE RIO GRANDE
PLAINS...EDWARDS PLATEAU INTO THE WESTERN HILL COUNTRY. THIS IS
DUE TO DRY AIR AND BREEZY CONDITIONS. SHOULD WETTING RAINS
OCCUR...HOWEVER THE FIRE WEATHER THREAT MAY BE TEMPERED.

.DAY THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT INTO SUNDAY.

In the hours before

Special weather statement, Apr 12, 12:04 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 AM CDT SUN APR 12 2009

TXZ171>173-183>194-202>209-217>225-228-121115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1204 AM CDT SUN APR 12 2009

...SEVERE WEATHER STILL POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
TEXAS TONIGHT THROUGH SUNDAY AFTERNOON...

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE
OF RAIN TO SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVERNIGHT THROUGH
SUNDAY MORNING. EARLY THIS MORNING...A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED ALONG AND AHEAD OF A DRY LINE FROM TERRELL
COUNTY NORTHEAST ACROSS CENTRAL CROCKETT COUNTY WEST OF OZONA.
SOME OF THESE STORMS WERE SEVERE...WITH LARGE HAIL INDICATED AS
THEY TRAVERSED NORTHEAST ALONG THE LINE. AS THE DRY LINE MOVES
INTO WESTERN PORTIONS OF THE AREA IN THE NEXT COUPLE HOURS...THESE
STORMS WILL TRANSLATE EAST WITH NORTHWEST PORTIONS OF SOUTH
CENTRAL TEXAS POSSIBLY EXPERIENCING SEVERE WEATHER. LATER TONIGHT...AS
THE DRY LINE PUSHES OVER THE HILL COUNTRY...STORMS MAY INTENSIFY
ALONG THE LINE AND BECOME SEVERE ACROSS THE AREA. SHOWERS AND
STORMS WILL SHIFT EAST INTO THE I 35 CORRIDOR TOWARDS DAWN AS THE
DRY LINE MARCHES EAST..EXITING THE REGION AROUND MIDDAY.

THE CHANCE OF RAIN AND SEVERE WEATHER WILL CONTINUE TO PROGRESS
EASTWARD THROUGHOUT THE DAY SUNDAY...WITH DECREASING CHANCES IN
THE AFTERNOON. PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

BREEZY AND VERY DRY CONDITIONS WILL PUSH INTO THE REGION BEHIND
THE STORM SYSTEM. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SUNDAY AFTERNOON ACROSS MAINLY THE HILL
COUNTRY...EDWARDS PLATEAU...AND RIO GRANDE PLAINS. HOWEVER...THE
WETTING RAINS POSSIBLE TONIGHT AND EARLY SUNDAY MORNING MAY HELP
LESSEN THE FIRE WEATHER THREAT.
Special weather statement, Apr 12, 2:31 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 AM CDT SUN APR 12 2009

TXZ183-120800-
VAL VERDE-
231 AM CDT SUN APR 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...

AT 230 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
12 MILES NORTH OF COMSTOCK...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 12, 3:48 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT SUN APR 12 2009

TXZ184-120930-
EDWARDS-
348 AM CDT SUN APR 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 348 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
13 MILES WEST OF ROCKSPRINGS...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN CENTRAL EDWARDS COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...ROCKSPRINGS...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.